Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Duluth, MN

September 1, 2002Aitkin County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 1, 2002, 1:33 PM CDT for Aitkin County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2002, 1:33 PM CDT (18:33 UTC)
Expired
Sep 1, 2002, 2:00 PM CDT
In force
27 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Aitkin County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS53 KDLH 011833
SVRDLH
MNC001-011900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
131 PM CDT SUN SEP 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 200 PM CDT

* AT 131 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 11 MILES SOUTHWEST OF MALMO...OR ABOUT 29 MILES EAST OF
  BRAINERD...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCGRATH AROUND 145 PM...
  DADS CORNER AROUND 150 PM...
  ARTHYDE AROUND 155 PM...

THE SEVERE THUNDERSTORM WILL ALSO AFFECT MILLE LACS LAKE THROUGH 2 
PM. THIS IS A DANGEROUS STORM WITH HAIL THE SIZE OF QUARTERS LIKELY. 
STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM PASSES. IF YOU ARE 
OUT ON MILLE LACS LAKE...HEAD FOR SAFETY IMMEDIATELY.

.END

DAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:25 AM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Sep 1, 3:25 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 AM CDT SUN SEP 1 2002

MAIN FOCUS WILL BE ON TSRA CHANCES TODAY AND MONDAY. MODELS IN
OVERALL AGREEMENT...AND WILL USE A MIX OF ETA/AVN.

MOSAIC OF AREA 88-DS SHOW AN MCS COVERING EXTREME EASTERN ND/NW MN
ATTM. POTENT UPPER LEVEL TROF SWINGING THROUGH EASTERN ND/NW MN
RESPONSIBLE FOR THIS MCS. MCS IS MOVING INTO A MORE STABLE AIR
MASS PER LATEST MSAS SFC DATA. THE TROF WILL LIFT NE INTO ONTARIO
TODAY. ENOUGH FORCING WITH THIS TROF...EVEN AS IT DEPARTS...TO
MENTION SCATTERED TSRA OVER THE CWFA TODAY. THE EXCEPTION BEING
NORTH CENTRAL WI WHICH WILL LIKELY MISS OUT ON THE MORNING
CONVECTION. THIS AREA WILL SEE SOME TSRA THIS AFTERNOON WITH
APPROACH OF COLD FRONT FROM THE WEST AND BULLSEYE OF UPPER LEVEL
DIVERGENCE FROM 06Z ETA RUN. HAVE ACCOUNTED FOR THIS IN FORECAST
PACKAGE.

INITIAL COLD FRONT MAKES IT INTO NW WI WHERE IT WASHES OUT AS
OVERALL SUPPORT FOR IT DIMINISHES. SECONDARY COLD FRONT APPROACHES
FROM THE WEST WITH NEXT IN SERIES OF POTENT UPPER LEVEL SHORT WAVE
TROFS. COLD FRONT REACHES THE RED RIVER VALLEY BY 12Z MONDAY. THE FA
WILL BE IN-BETWEEN THESE FEATURES TONIGHT. THIS WILL ALLOW SKIES TO
CLEAR SOMEWHAT FROM W TO E. HAVE PLACED A LOW POP IN EASTERN WI FA
IN CLOSEST PROXIMITY TO THE DECAYING FRONT.

THE SECOND COLD FRONT WILL BE MUCH STRONGER AS IT PASSES THROUGH THE
FA ON MONDAY. AVN A BIT COOLER THAT THE ETA WITH H85 TEMPS DROPPING
TO 8C IN NW MN ALONG THE INTERNATIONAL BORDER. INSTABILITY PARAMETERS
POINTING TOWARD A MORE SIGNIFICANT SEVERE TSRA OUTBREAK ON MONDAY.
ETA SFC BASED LIS FROM -4 TO -6C ACROSS THE FA AND SFC BASED CAPE
VALUES OF 2000 TO 2500 J/KG ON A 30 KT LLJ. COLD FRONT WILL BE
PASSING THROUGH RIGHT AT MAX HEATING...ESPECIALLY NW WI. SEE SWODY2
FOR MORE DETAILS. WILL BUMP UP POPS ON MONDAY TO ACCOUNT FOR THIS.

WILL BLEND MOS VALUES FOR TEMPS.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Sep 1, 9:00 AM CDT, 4 hours 33 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN TODAY. SMALL HAIL AND HEAVY RAIN WILL BE
THE MAIN THREATS.

DISCUSSION...
A WEAKENING COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...
WILL MOVE FROM THE DAKOTAS TO WESTERN LAKE SUPERIOR BY LATE
AFTERNOON. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE REGION THIS AFTERNOON. AN ISOLATED SEVERE
THUNDERSTORM MAY DEVELOP FROM PINE CITY TO SPOONER THIS
AFTERNOON...BUT MOST STORMS SHOULD NOT BECOME SEVERE ACROSS THE
AREA.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS NOT EXPECTED TODAY
OR TONIGHT.

.END

DAP
Special weather statement, Sep 1, 11:55 AM CDT, 1 hour 38 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO
BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS.

DISCUSSION...
A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE
EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS
EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE...
TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN
SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO
HURLEY LINE.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON.

.END

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:38 PM CDTSpecial Marine WarningDLH67 min
Sep 1, 2:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine49 min
Sep 1, 3:03 PM CDTSevere Thunderstorm WarningDLHPine27 min
Sep 1, 5:17 PM CDTFlash Flood WarningDLHPine3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.